Kentucky, 2018

Ice Storm in Kentucky, December 8 to 9, 2018

December 8 to 9, 2018 · NWS LMK · 4 events in 4 counties and zones

A storm system moving east through the Gulf states brought wintry precipitation to southern Kentucky December 8-9, 2018. Many locations over southern Kentucky experienced a wintry mix with the predominant precipitation type being freezing rain during the evening of the 8th and continuing into the morning of the 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A storm system moving east through the Gulf states brought wintry precipitation to southern Kentucky December 8-9, 2018. Many locations over southern Kentucky experienced a wintry mix with the predominant precipitation type being freezing rain during the evening of the 8th and continuing into the morning of the 9th. By sunrise many locations saw 0.1-0.25 of ice accumulation on elevated surfaces such as trees and power lines. Some power outages occurred as well (around 2,000-3,000 without power during the peak of the event). Temperatures warmed above freezing by around Noon in southern Kentucky causing most of the ice to melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 8, 6:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 8, 6:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
623 PM EST Sat Dec 8 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday)
Issued at 345 PM EST Sat Dec 8 2018

...Wintry Mix to Impact South-Central Kentucky Beginning This
Evening...

Widespread precipitation ongoing across Middle Tennessee this hour,
but the drying influence of low-level ridging to our north has won
out so far. That is expected to change this evening when a wintry
mix will inch northward into southern Kentucky. The main changes
with this update are to decrease snow totals and boost ice
accumulations somewhat. The Winter Weather Advisory has been
expanded to include Casey and Lincoln counties.

Deep upper level trough swinging east toward the Lower Mississippi
Valley this afternoon, with confluent flow/jet streak just off to
our north and east. A deep mid and upper level plume of moisture has
spread northeast across the Ohio Valley. At the sfc, low pressure is
near New Orleans. This system will finally spread ENE across the
Deep South tonight into tomorrow, with the far northern extent of
the precip shield moving over south-central Kentucky.

This complex and much anticipated system seems to have a couple more
twists to throw at us before precip finally begins this evening.
Notable trend in the 12z data was for a slightly stronger/deeper
warm nose in the lowest 5 kft. Between 03-09z tonight, max Tw temps
aloft are forecast to reach the 1.5-2.5 C range. In addition, this
layer should be between 2-3 kft deep. This is likely to be warm
enough to completely melt at least a portion of the frozen
hydrometeors, especially in lighter precip. So as precip spreads
north between 00-06z, think we'll see a mix of light rain, freezing
rain, and sleet. A light glaze of ice with accumulations around a
tenth of an inch is possible by early Sunday morning. However, it
should be noted that moderate to heavy precip could fall as all
sleet (with perhaps some snow mixing in) between 06-09z.

Between 09-15z, cooling of the column will likely result in max Tw
temps aloft between 0-1 C. Primarily snow and sleet are likely
during this time frame. Precip will begin pushing off to the east
between 15-18z, and the afternoon looks relatively dry with the
exception of lingering light rain/drizzle in the southeast CWA.
Temperatures on Sunday will eventually rise into the mid/upper 30s
in the far east and southeast and likely the lower 40s elsewhere.

Snow accumulations around an inch are possible in the advisory area,
with localized totals up to 2 inches. Ice accumulations of up to a
tenth of an inch are likely in the advisory area as well. This will
result in slick travel in southern KY overnight through Sunday
morning.

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EST Sat Dec 8 2018

Could still have some concerns on the back end of the departing
winter system. Precip may linger into Sunday evening, in which case
it could end briefly as freezing drizzle. Will need to watch that to
refine ending times of winter weather headlines. No action coming
immediately as we still need to get through the actual event first.

Otherwise the first half of the week will be quiet under a broad
surface high and upper ridging building from the southwest. Temps
will trend warmer each day, ending up just on the high side of
normal by Wednesday. Developing return flow during the day on
Wednesday will likely cloud things up just enough to actually hold
temps back, or else we would be talking 50s for highs Wed afternoon.

Weakly phased upper shortwave trof will enhance the warm advection
pattern Wed afternoon and night, supporting a slight chance for rain
before sunset, with POPs ramping up through the night. Will get just
cold enough for some mixed precip, mainly in the Bluegrass region,
but still above freezing so no significant impacts are expected.

The moisture feed doesn't really go anywhere, and increases in
intensity Thursday as a much sharper trof digs into the southern
Plains. Expect widespread soaking rains late in the week as this
system gets cranked up and lifts a strong surface low NE from the
ArkLaTex into the Great Lakes. No mention yet of thunder, let alone
severe, because it doesn't look warm enough for surface-based
storms. However, plenty of rainfall is expected with widespread 1-2
inch totals. This would most likely be enough precip for Frankfort
to join Lexington in record territory for all-time annual rainfall.
Louisville still has over 3 inches to go before breaking that
record.

&&

.Aviation...(00Z TAF Issuance)
Updated at 620 PM EST Sat Dec 8 2018

The main TAF concern will be wintry weather and MVFR conditions at
BWG.  A mix of -FZRAPL should begin around 3Z tonight as
precipitation spreads north into the area.  A good warm nose aloft
should keep p-type FZRAPL for much of the overnight hours.  Toward
10Z, the warm nose looks to weaken a bit and should result in a
-SNPL p-type until about mid morning when mid level moisture is lost
and p-type switches over to a light drizzle before ending.  MVFR
conditions are expected to begin with precip late this evening and
continue through the day tomorrow.  Between 10-15Z expect a period
of cigs below 2 kft agl.

HNB/SDF/LEX TAFs will be dry with VFR conditions.

NE winds of 8-12 kts are expected to persist through the TAF period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Winter Weather Advisory until noon EST /11 AM CST/ Sunday for
     KYZ066-067-070>078-081-082.

&&

Short Term...EBW
Long Term...RAS
Aviation...AMS
Hazardous weather outlook, Dec 8, 4:03 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
403 PM EST Sat Dec 8 2018

INZ076>079-083-084-089>092-KYZ023>026-028>043-045>049-092115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, and Winchester
403 PM EST Sat Dec 8 2018 /303 PM CST Sat Dec 8 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ027-053>057-061>065-092115-
Grayson-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-
Green-Taylor-
Including the cities of Leitchfield, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, and Campbellsville
403 PM EST Sat Dec 8 2018 /303 PM CST Sat Dec 8 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A storm system moving across the Deep South this weekend will bring
a glancing blow to central Kentucky later tonight. There is a chance
for some light snow with a dusting of snow possible by daybreak
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report precipitation types and amounts over the
weekend.

KYZ066-067-070>078-081-082-092115-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
403 PM EST Sat Dec 8 2018 /303 PM CST Sat Dec 8 2018/

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM EST /7 PM CST/ THIS
EVENING TO NOON EST /11 AM CST/ SUNDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A storm system moving across the Deep South will bring a wintry mix
to south central Kentucky tonight. A combination of rain, freezing
rain, and sleet this evening will transition to a mix of snow and
sleet early Sunday morning. Around one inch of snow and sleet is
likely, locally up to two inches. Ice accumulations up to a tenth of
an inch are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report precipitation types and amounts over the
weekend.

EBW/RAS

In the hours before

Special weather statement, Dec 8, 4:14 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EST Sat Dec 8 2018

KYZ054>057-061>065-091000-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Including the cities of Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg,
and Campbellsville
414 PM EST Sat Dec 8 2018 /314 PM CST Sat Dec 8 2018/

...Light Accumulations of Snow and Ice Possible Tonight...

A storm system moving across the Deep South will spread wintry
precipitation as far north as central Kentucky late tonight
through Sunday morning. A wintry mix of light freezing rain,
sleet, and snow is possible. Less than an inch of snow and sleet
is possible. Light ice accumulations less than a tenth of an inch
will also be possible.

Roads could have some slick spots late tonight and Sunday
morning, so use caution if planning to travel. Conditions will
improve by late Sunday morning.

EBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Allen

When
December 8, 8:00 PM EST to December 9, 11:30 AM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

Ice accumulating to 0.28 inches was measured in Allen County.

Ice Storm, Barren

When
December 8, 8:00 PM EST to December 9, 12:12 PM EST
Where
Barren forecast zone
Reported by
Emergency Manager
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Ice accumulation to 0.25 was measured in Barren County.

Ice Storm, Russell

When
December 8, 8:00 PM EST to December 9, 10:00 AM EST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Ice accumulation to 0.25 was measured in Russell County.

Ice Storm, Simpson

When
December 8, 8:00 PM EST to December 9, 8:15 AM EST
Where
Simpson forecast zone
Reported by
Public
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Ice accumulation to 0.25 was measured in Simpson County.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793699, 793701, 793705, 793707.